To the Editor
To the Editor: Those post hoc rumors of bronchospasm from bisulfite in generic propofol (APSF Newsletter, Summer 1999) are questionable. Bronchospasm occurs quite apart from general anesthesia. As a complication of general anesthesia it was familiar before any of the drugs mentioned by Dr. Papincak became available. Usually it is an incidental complication of general anesthesia, not a specific drug reaction. The first case cited by Dr Papincak was a known asthmatic, so hers may have been just another attack. The victim in an asthmatic attack is striving to expectorate allergens, pollens, Charcot-Leyden crystals, Curschmann’s spirals, etc. Unable to manage full-blown coughs he has paroxysms of ineffective coughlets, i.e. “bronchial fibrillation.” His bronchial mural muscles are obstructed by spastic bronchial sphincters. Anesthetic agents, cocaine, vapors of ether, pentothal, etc. as foreign bodies in the airways have important irritant potentials, and some airways are especially irritable. As physicians we know that conflict between mated muscles is a major cause/mechanism of idiopathic diseases, including Parkinson’s disease, wryneck, and cramps: menstrual, crural, gastric, cardiac etc.
A common cause of bronchospasm complicating general anesthesia is the endotracheal tube because when the patient is light, he tries to cough or fibrillate it out. This is probably what happened in Dr. Papincak’s second case. The other common cause of laryngo/masseter/bronchospasm complicating induction is a mass of mucus (despite the patient’s denial) present in the pharynges (postnasal drip etc.) before induction begins. When induction is rapid, exaggerated inspirations forcibly inhale that bolus. Depending on how and where it strikes, some more or less successful defensive reactions follow. These include one or more of the following: coughing, spasms as already mentioned, respiratory arrest, blood-holding (cardiac arrest), generalized spasms, i.e. “Laryngeal Epilepsy” which formerly was called “ether convulsions.”
Were measures taken to inspect the pharynges and eliminate potentially dangerous missiles from the throat before induction? Those pre-induction precautions are not cited in the reports. Such superficial accounts perpetuate that “dark age scenario “wherein the surgeon blames the anesthesia and the sandman blamed the agent, without any factual analysis.
When things go wrong in the O.R., there are five groups of possible causes: 1) Pre-existing conditions in the patient, 2) factors related to the anesthesia, 3) factors arising from the operation, 4) bizarre and miscellaneous factors, and 5) some combination of above.
Being arbitrarily based on the assumption that “whatever follows the administration of a drug has to be due to that drug,” your generic propofol debate is clinically irrelevant. Harold De Monaco, although not an anesthesiologist, made some good, though also clinically irrelevant, points.
M.G.Baggot, M.D. Granite City, IL